Cold/Wind Chill, Big Stone
- When
- January 27, 3:00 AM CST to January 28, 12:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
The combination of sub-zero temperatures and north winds of 15 to 25 mph produced bitter cold wind chills of 35 below to 40 below zero. Several area activities were cancelled, as well as some schools on the 27th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The combination of sub-zero temperatures and north winds of 15 to 25 mph produced bitter cold wind chills of 35 below to 40 below zero. Several area activities were cancelled, as well as some schools on the 27th. Some of the coldest wind chills include; 41 below near Graceville and 37 below in Ortonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 27, 12:03 AM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1203 AM CST MON JAN 27 2014
.UPDATE...
UPDATED THE FORECAST TO CANCEL MOST OF THE BLIZZARD WARNING EXCEPT
LOCATIONS ALONG I29 WHERE POOR VISIBILITY IS OCCURRING. THE REST
OF THE FORECAST LOOKS GOOD.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH TUESDAY
LIGHT SNOW SHOWERS EXTEND INTO NORTH DAKOTA...WHERE TEMPERATURES
ARE NOW...AT BEST...ONLY A FEW DEGREES ABOVE ZERO. 1045MB HIGH
PRESSURE NOSES INTO THE REGION OVERNIGHT...SO EXPECTING A
SLOW...STEADY DECLINE IN WINDS WITH SHOWERS COMING TO AN END. THE
HIGH WONT MOVE OVERHEAD UNTIL TUESDAY...SO THE MAIN ISSUE AFTER
THE SNOWS DISSIPATE IS THE COMBINATION OF THE VERY COLD
TEMPERATURES...WITH H925 READINGS BOTTOMING OUT AROUND -20 TO -30C
AND A PERSISTENT NORTHWEST BREEZE. THIS BRINGS WIND CHILL VALUES
WELL DOWN INTO WARNING CATEGORY. THE HIGH WILL CONTINUE TO SLOWLY
BUILD IN THROUGH MONDAY...SO THE PERSISTENT BREEZE SUGGESTS LITTLE
TEMPERATURE RECOVERY...WITH WIND CHILL CRITERIA REMAINING THROUGH
THE DAY. IN FACT WE ONLY START TO SEE A HINT AT WARM AIR ADVECTION
INTO THE REGION NEAR THE END OF THE FORECAST PERIOD.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY
THE MODELS SHOW GOOD AGREEMENT THROUGH THE LONG TERM IN
TRANSITIONING THE UPPER LEVEL FLOW FROM ARCTIC COLD AIR STRAIGHT
FROM THE NORTH OVER TO MORE OF A PACIFIC/WESTERN CANADIAN WEST TO
NORTHWEST FLOW. THE MODELS SHOW SPLIT FLOW DEVELOPING ACROSS THE
US WITH OUR REGION REMAINING IN THE NORTHWEST FLOW WITH UPPER
LEVEL LOW PRESSURE TROUGHING DEVELOPING INTO THE SOUTHWEST US.
ARCTIC HIGH PRESSURE WILL PUSH EAST TUESDAY NIGHT WITH MILDER
SOUTHWEST WINDS ON WEDNESDAY WITH TEMPERATURES WARMING TO ABOVE
NORMAL MAINLY INTO THE 20S AND 30S. OTHERWISE...ANOTHER COLD FRONT
WILL PUSH ACROSS THE REGION WITH COLD SURFACE HIGH PRESSURE
DOMINATING THROUGH THE REST OF THE LONG TERM. HIGHS WILL BE
GENERALLY IN THE TEENS AND 20S ACROSS THE CWA WITH SOME SINGLE
DIGITS EAST IN THE CWA ON THURSDAY. THERE WILL BE A FEW CHANCES OF
LIGHT SNOW THROUGH THE LONG TERM WITH WARMER AIR OVERRIDING THE
COLDER AIR IN PLACE ALONG A FEW SHORT WAVES MOVING OVER THE
REGION.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A MIX OF VFR/MVFR VSBYS WILL CONTINUE AT KABR/KATY THROUGH THE
NIGHT DUE TO WEAK SNOW STREAMERS AND BLOWING SNOW OVER THE REGION.
MEANWHILE MVFR CIGS ACROSS MUCH OF THE REGION CURRENTLY SHOULD
GRADUALLY DISSIPATE OVERNIGHT. HOWEVER DAYTIME HEATING ON MONDAY
WILL PROMOTE SOME LOW CLOUD FORMATION OVER MAINLY EASTERN SOUTH
DAKOTA.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR BROWN-CAMPBELL-
CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
MARSHALL-MCPHERSON-ROBERTS-SPINK-WALWORTH.
BLIZZARD WARNING UNTIL 6 AM CST EARLY THIS MORNING FOR DEUEL-
GRANT-ROBERTS.
WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ TUESDAY FOR
BUFFALO-CORSON-DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-
STANLEY-SULLY.
MN...WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR BIG STONE-TRAVERSE.
&&
UPDATE...SD
SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 451 AM CST SUN JAN 26 2014 MNZ039-046-SDZ005>008-010-011-017>023-271100- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- 451 AM CST SUN JAN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN ARCTIC BLAST WILL HIT THE REGION TODAY AND TONIGHT. WIND GUSTS OF 60 MPH AND SCATTERED SNOW SHOWERS WILL CAUSE WHITEOUT CONDITIONS THROUGHOUT THE DAY. WIND CHILL VALUES OF 30 BELOW TO 45 DEGREES BELOW ZERO CAN BE EXPECTED TONIGHT THROUGH MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BITTER COLD WIND CHILLS OF 30 BELOW TO 50 DEGREES BELOW ZERO CAN BE EXPECTED MONDAY NIGHT THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL...WIND SPEED...OR VISIBILITY CONDITIONS WILL BE GREATLY APPRECIATED. SDZ003-004-009-015-016-033>037-045-048-051-271100- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- HAND-JONES-LYMAN-BUFFALO- 451 AM CST SUN JAN 26 2014 /351 AM MST SUN JAN 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN ARCTIC BLAST WILL HIT THE REGION TODAY AND TONIGHT. WIND GUSTS OF 60 MPH ARE EXPECTED. SCATTERED SNOW SHOWERS MOVING ACROSS THE AREA MAY CAUSE INTERMITTENT WHITEOUT CONDITIONS THROUGHOUT THE DAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BITTER COLD WIND CHILLS OF 25 BELOW TO 40 DEGREES BELOW ZERO CAN BE EXPECTED MONDAY NIGHT THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL...WIND SPEED...OR VISIBILITY CONDITIONS WILL BE GREATLY APPRECIATED.
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494610, 494611.